MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DEPTH GAUGE HA HALF PIN SHORT; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT

SMITH & NEPHEW, INC. DEPTH GAUGE HA HALF PIN SHORT; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Model Number 71070847
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/09/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a im nail, the t-handle snapped in half ((b)(4)), the t7 holding sleeve no longer captures (b)(4)), and the screw depth gauge broke (b)(4) )inside the patient.The procedure was completed, with a delay of fewer than 30 minutes using a s&n back up device.Patient was not harmed.
 
Additional Manufacturer Narrative
H6: the associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was damaged along the tip, rendering the device inoperative.The device shows signs of extensive use.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
DEPTH GAUGE HA HALF PIN SHORT
Common Device Name
APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11780044
Report Number1020279-2021-03756
Device Sequence Number3138131
Product Code KTT
UDI-Device Identifier03596010498410
UDI-Public03596010498410
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K093047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71070847
Device Catalogue Number71070847
Device Lot Number03MM08139
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/29/2021
Initial Date Received by Manufacturer 04/09/2021
Supplement Date Received by Manufacturer07/20/2021
Initial Report FDA Received Date05/05/2021
Supplement Report FDA Received Date07/22/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;